Jump to content
chbare

Mindblown

Recommended Posts

Let's say you check it and find it's 38 mg/dl. Is this consistent with Beta blocker overdose?

Edited by chbare

Share this post


Link to post
Share on other sites

It's the first thing to check with altered mental status given that vitals and ECG are off the table. The only beta blocker OD I have run on was an adult. Initially alert with stable vitals she dumped fast - hypotensive, bradycardic and then lethargic and finally comatose.

Are you educating us to the fact that kids are different? Is hypoglycemia something that happens to kids in beta blocker OD?

Share this post


Link to post
Share on other sites

It's certainly possible. How does Beta blocker toxicity occur. We are often taught that a Beta receptor is blocked and magic, mystical stuff occurs, leading to a decreased heart rate and so on. Asking how also leads to answers about how glucagon is an effective therapeutic agent in the setting of Beta blocker toxicity.

Share this post


Link to post
Share on other sites

It definetly can cause hypoglycemia, and not just in kids. But from what I can remember it's a pretty uncommon, though regardless, for many reasons unrelated to that a cbg should still be the first thing checked.

I couldn't tell you off the top of my head (can now after looking it up) why beta-blocker OD's can cause hypoglycemia. I think that the glucagon fixing the hypoglycemia and also fixing the cardiovascular issue's happen does happen for technically the same reason. Glucagon up's the production of cAMP in the heart and in high doses will have a positive inotropic effect while in the liver the cAMP increases the conversion of glycogen to glucose.

Essentially it's about cAMP. That what you were getting at?

Edit: This is just a sidenote and only based on my own experiences, but all the beta-blocker OD's that I've seen, while profoundly hypotensive usually didn't have that slow of a heartrate...probably not less than mid to upper 40's. Something to think about.

Edited by triemal04

Share this post


Link to post
Share on other sites

Something to think about indeed. How big a problem is isolated Beta blocker overdose in a "healthy" person?

Share this post


Link to post
Share on other sites

Well...according to emedicine, in otherwise healthy people OD's of certain beta-blockers MIGHT be asymptomatic, though I'm sure that will depend on the total amount taken. Regardless, it's nothing I'd hang my hat on; while the patient may not present as unstable initially, with a known ingestion being prepared and ready to treat seems much more appropriate.

Share this post


Link to post
Share on other sites

Hello,

Ouch....that is around 2.1 for the BGL.

I have no idea. I guess that it could inhibit gluconeogenesis somehow?

I have no experience with peds toxicology.

If the pills were extended release we could have a big issue. Or, a big bezoar may be in the bowels as well.

I would start a dextrose infusion to correct the low BGL.

I would also stock up on Glucagon and see if are any bags of lipids 20%.

Dose octreotide fit in here? I have seen it for Glyburide toxicity?

Overall, I am stumped and a little embarrassed that I don't know 'how' beta-blockers actually work.

Cheers

Share this post


Link to post
Share on other sites

Good discussion. Beta receptors are interesting and if you generalise the types of receptors within the body, you can take a big picture approach and say they fall into two categories: Ionotropic and Metabotropic. Ionotropic channels are ion channels that when activated or inhibited have direct consequences. For example, inhibiting a certain type of Sodium channel can prevent neurons from depolarizing and cause local anaesthesia among other things. Contrast this with a metabotropic receptor where it causes things to occur in a "less direct manner" if you will. Metabotropic receptors like Beta receptors typically work by causing the production or enhancing the production of a "secondary" messanger molecule within the cell, The process is complicated, but basically, an activated Beta receptor will in turn activate a g-protein with the cytoplasmic membrane. The g-protein then can act upon another protein/enzyme known as andeyl cyclase. Adenyl cyclase enhances a pathway that causes ATP to be turned into cAMP. The cAMP is what we call the secondary messenger because the cAMP can then go onto cause other things to happen within the cell. One thing is the activation of a molecule called protein kinase A (involved in the actual contraction of the heart). Additionally, cAMP is involved in gluconeogenesis and multiple other processes.

So, blocking a Beta receptor will decrease intracellular production of cAMP. Glucagon has it's own receptors seperate from Beta receptos, but those receptos are also what we can call "g-protein coupled." This means that glucagon also results in increased levels of intracellular cAMP. This creates an almost "ah ha" moment when thinking about why we would use it in the setting of cardiotoxicity with Beta blocker overdose. Interestingly, glucagon also inhibits the phosphodiesterase molecule. This molecule is in part responsible for the inhibition of cAMP.

Wile I have not looked deeply into the possible physiology, the evidence paints a very interesting picture of Beta blocker overdose. Certainly one that I did not expect and one with important clinical implications:

I will be pulling much of my information from a book called Goldfranks Toxicologic Emergencies 9th edition. The book sites several pieces of literature that can be referenced. Therefore, I hope you all can trust what I am about to say:

In reality, *isolated Beta blocker overdose in health patients is benign. When looking at the literature, 33% or more of overdose patients actually remained completely asymptomatic. In fact, Beta blockade is typically well tolerated in healthy patients and patients who do not need much sympathetic output to maintain cardiac output are particularly resistant to the effects of Beta blocker overdose. People like children for example. *I want to place emphasis on the word "isolated." If a patient with suspected Beta blocker overdose has significant cardiotoxic symptoms, I think a key take home point here is that you need to suspect polysubstance involvement and attempt to investigate for the presence of other substances if possible and practical. Recent systemic reviews of literature also reveal that in published cases, mortality is not appreciated in paediatric patients under the age of six who overdose on Beta blockers. Hypoglycaeima was noted however.

Regarding observation time, this can be tricky. Most patients will develop signs and symptoms in a 6-8 hour window. However, sustained release formulations may fall outside of the bell curve, so to speak. Therefore, a 24 hour watch and wait period is not unreasonable in the absence of definitive toxicological advice.

What is the bottom line so to speak:

1) Many patients who overdose on Beta blockers may not have any problems. Clearly, we still need to monitor and anticipate problems however. Additionally, activated charcoal administration early on in the management of overdose, prior to symptom onset, is a reasonable consideration.

2) If patients develop significant cardiotoxicity, gulcagon will be a primary therapeutic option as it can increase intracellular levels of cAMP. Additionally, if toxicity develops, we need to aggressively investigate and consider the possibility of other substances. This may be of benefit, because effective treatments may exist for the other substances or we may be able to better predict the consequences if we have an idea of what substances may be involved. Additionally, people with conditions that require good sympathetic output may be much more sensitive to Beta blocker overdose.

3) Be on the look out for hypoglycaemia and other problems associated with Beta blocker overdose such as respiratory problems in people with reactive airway disease.

I hope you all found this scenario interesting and informative. I literally had my mind blown when looking at the evidence regarding the number of people who remain asymptomatic following overdose. Clearly, there is much variability in the evidence, but it is important and perhaps places emphasis on the importance of a good toxicological investigation if possible.

Share this post


Link to post
Share on other sites

As usual Chbear... nice scenario and interesting info...

Share this post


Link to post
Share on other sites

Me thinks, Chris has just completed a significant chapter in his schooling and wanted to share his knowledge with us. I for one am pleased that he feels it important enough to share this with us.

I had an instructor named Bob Page out of Springfield Mo who was nearly as smart as Chris. In his refreshers he would throw us some of the most off the wall scenarios that would make us think and usually make us all look like idiots because we'd all go away from the scenarios saying WTF???? and the only one looking smart was him.

Not saying Chris is like that but his knowledge base is so vast and I'm glad he's sharing it with us.

I for one would considered the altered LOC as a possible 2nd medication ingestion rather than a side effect of the beta blocker. Now I'm edumacated and feel better for it today.

Edited by Captain ToHellWithItAll

Share this post


Link to post
Share on other sites

×
×
  • Create New...